Hail, McDonald
- When
- April 1, 12:50 PM CST to 2:50 PM CST
- Where
- McDonald County, 2.85 mi ENE of Mc Natt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.740, -94.270
A cold front and associated upper level trough moved through the Missouri Ozarks region. Severe storms with some supercells developed and moved through the Missouri Ozarks with damaging winds, large hail, and several tornadoes were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cold front and associated upper level trough moved through the Missouri Ozarks region. Severe storms with some supercells developed and moved through the Missouri Ozarks with damaging winds, large hail, and several tornadoes were reported. Heavy rainfall and training of storms lead to minor flooding and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 1, 11:58 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT Wed Apr 1 2015 .UPDATE... Issued at 1236 PM CDT WED APR 1 2015 A well defined MCV is currently moving out of northeast Oklahoma into southwest Missouri this afternoon. Have increased pops for southwest and southern Missouri for the rest of the afternoon and evening. There is a slight risk for severe storms with large hail the main threat followed by some damaging wind gusts potential. Most of the convection will be decreasing and moving out of the area later this evening with fairly quiet weather for the overnight hours. && .SHORT TERM...(Today and Tonight) Issued at 335 AM CDT WED APR 1 2015 Our weather will become increasingly unsettled today as a shortwave trough tracks northeast from western Oklahoma and a warm front lifts northward. Convection was ongoing this morning across central and portions of eastern Oklahoma. This activity will continue a diminishing trend as it spreads northeastward toward the Ozarks. However expect activity to become invigorated during the day with the help of surface heating and the approach of the shortwave. The result will be isolated to scattered showers and thunderstorms today with the greatest coverage across far southern Missouri. Deep layer shear will be relatively weak today and the risk for severe storm development is low. Cloud cover and scattered convection will impact temperatures today but expect 70s area wide. A broad upper level trough will take shape out west into the northern Plains today into tonight in response to a strong zonal jet stream. A lead shortwave will track into the northern Plains tonight while a front takes across the Plain states. Widespread convection will develop along this front tonight then spread southeastward. The leading edge of this activity will reach southeastern Kansas into central Missouri late tonight into early Thursday morning. Expect this activity to be in a diminishing mode and present only a limited risk for severe weather late tonight into early Thursday morning. .LONG TERM...(Thursday through Tuesday) Issued at 335 AM CDT WED APR 1 2015 The cold front will continue a slow southward migration toward the Ozarks Thursday while the upper pattern becomes increasingly zonal. Lingering morning convection and cloud debris will have an impact on warming potential and the extent of surface destabilization Thursday afternoon as the front nearly stalls from southeastern Kansas into central Missouri. However a continued moistening of the air mass, steepening lapse rates and at least some surface heating will yield afternoon CAPE values around 1500 J/KG. This along with increasing deep layer shear on the order of 40 to 50 kts will be supportive of robust updrafts and the risk for strong to severe storms mainly across southern Missouri. Expect the convection to continue if not increase into Thursday evening as a low amplitude shortwave trough approaches from the west. Hail and damaging winds look to be the primary risk with any severe storms that develop. Veering low level flow will be an inhibiting factor to tornadic potential. The potential for multiple rounds of rainfall and training convection could lead to heavy rainfall totals and the risk for flooding. Total rainfall amounts of one to two inches could be common. The flood potential will be closely monitored. The primary shortwave trough axis will swing across the region Friday which will push the cold front to the south. Rain and perhaps some embedded thunder will linger into Friday morning with rainfall diminishing from the west during the day. The lingering precipitation coupled with cold air advection will lead to a much cooler day. Dry weather will return Saturday and Sunday but temperatures will remain on the cooler side. Friday night will be the coldest night with lows falling into the lower and middle 30s which could result in a risk for frost. Active weather will return early into the middle of next week as another upper level trough evolves to our west. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1236 PM CDT WED APR 1 2015 An upper level disturbance is moving across the Missouri Ozarks this afternoon and evening. This will bring scattered convection to all terminals for the rest of the afternoon into the early evening hours. Have mentioned VCTS and CB for the rest of the afternoon with tempo groups to cover TSRA. Mostly VFR conditions expected through this evening with a gradual decrease to MVFR ceilings late tonight into tomorrow morning. Have included PROB30 for TS late tomorrow morning as the next round of potential convection moves into the area. South and southeast winds will remain breezy and gusty up to 25 knot possible. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && UPDATE...Griffin SHORT TERM...Foster LONG TERM...Foster AVIATION...Griffin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1211 PM CDT WED APR 1 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021715- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1211 PM CDT WED APR 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE AND WARM FRONT MOVE ACROSS THE AREA. A FEW SEVERE STORMS MAY DEVELOP WITH HAIL TO THE SIZE OF HALF DOLLARS AND LOCALIZED WIND GUSTS UP TO 60 MPH. THE GREATEST COVERAGE OF STORMS WILL BE ACROSS FAR SOUTHERN MISSOURI THIS AFTERNOON. SOUTHERLY WINDS WILL GUST TO AROUND 35 MPH ACROSS SOUTHEASTERN KANSAS INTO SOUTHWESTERN MISSOURI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PERIODS OF THUNDERSTORMS ARE EXPECTED FROM LATE TONIGHT THROUGH EARLY FRIDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT. STRONG TO POTENTIALLY SEVERE STORMS MAY DEVELOP THURSDAY INTO THURSDAY EVENING WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING MAY DEVELOP LATER THURSDAY. NORTHWESTERLY WINDS MAY GUST UP TO 30 MPH ON FRIDAY BEHIND THE COLD FRONT. SOUTHERLY WINDS WILL RETURN ON SUNDAY WITH SOME GUSTS TO NEAR 30 MPH DURING THE AFTERNOON. THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM SUNDAY NIGHT INTO NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR AREAS ALONG AND SOUTH OF I-44 ACROSS SOUTHERN MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GRIFFIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT WED APR 1 2015
MOZ093-011815-
NEWTON MO-
1240 PM CDT WED APR 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEWTON COUNTY UNTIL 115
PM CDT...
AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SENECA...OR 14 MILES WEST OF NEOSHO...
MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE NEOSHO...RACINE AND SENECA.
PEOPLE IN WESTERN NEWTON COUNTY...INCLUDING SENECA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3677 9456 3677 9462 3693 9463 3704 9442
3684 9429 3676 9451 3676 9456
TIME...MOT...LOC 1740Z 242DEG 14KT 3683 9461
BOXELLThe Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
28 hail, 11 flood, 10 thunderstorm wind, 6 tornado, 5 flash flood, 2 funnel cloud. Local standard time, as filed.
Quarter size hail was reported at Wheaton High School.
A couple of shingles were blown off a farm house west of Lebanon.
Several trees were blown down near I-49 and Highway 126.
A NWS storm survey found that an EF-0 tornado tracked east northeast for approximately 2.6 miles southwest of Golden City. A hay barn was destroyed and trees were damage. Winds were estimated up to 85 mph.
A tree was blown down at 4th Street and Ivy Road in Oronogo.
A NWS storm survey indicated a brief tornado with winds around 80 mph or an EF-0 tornado occurred near Webb City. The tornado caused the destruction of two outbuildings with some debris thrown across the street. There was additional damage that occurred to a roof, gutters, and siding of a single family home. Some of the siding was thrown approximately 150 yards. Several hardwood trees suffered significant damage with limbs down both to the east and west. Winds were estimated up to 80 mph.
Missouri Highway 37 was closed at the Spring River and White Oak Creek due to flooding.
A NWS storm survey found straight line wind damage for about 1.5 miles along Highway H west of Pineville. There were about 100 trees snapped or uprooted. One barn had the roof ripped off. One barn had the side of the structure buckled in. One tree fell on a pickup truck.
An EF-1 tornado started in southeastern McDonald County and moved into southwestern Barry County. There was damage to a house and barn as well as a pontoon boat. Numerous trees were also snapped. Winds were estimated up to 100 mph.
Several trees were uprooted and a barn was damaged on Highwayh KK about 2 miles north of the Arkansas state line.
An EF-1 tornado started in southeastern McDonald County and moved into southwestern Barry County. There was damage to a house and barn as well as a pontoon boat. Numerous trees were also snapped. Winds were estimated up to 100 mph.
Several trees were blown down along State Route WW.
A NWS storm survey found an EF-1 tornado tracked near Vanzant with an approximate 1 mile long path. Several outbuildings were destroyed and numerous trees were uprooted. Several power lines were blown over. Winds were estimated up to 100 mph.
Numerous of trees were blown down on Highway 95 and Route W.
An EF-2 tornado tracked on the ground for approximately 7.6 miles near Pomona with a path width approximately 440 yards. This tornado destroyed two well built homes and three trailer homes. There was minor to moderate damage to 9 barns, two shops, and two public buildings. Numerous trees and power lines were blown down. Winds were estimated up to 120 mph.
Several power lines were reported down in Pomona.
Several trees were blown down across Highway 99.
There were numerous reports of quarter size hail around Joplin.
Several cars had damage and windows cracked.
Numerous reports of broken car windows across southern Lawrence and Barry Counties. Several car dealerships suffered severe damage from the large hail.
Several power lines were blown down at 6th Street and College Street in downtown Branson.
Up to a foot of water was flowing over Highway 413 south of Crane.
A foot of water was flowing over Green Mountain Drive.
Highway 176 in Abesville was flooded with a foot or two of flowing water.
A person was safely rescued from a car stalled in flood waters on Grisham Ford Road.
State Route P was washed out at Starks Creek.
State Route BB was closed at Crane Creek due to flooding.
Highway A and Highway CC in Hurley at Spring Creek was closed due to flooding.
Highway 97 at the Spring River was closed due to flooding.
A person was safely rescued from a car in flood water at Lawrence County Road 1010 and County Road 2160.
Route C at Flat Creek was closed due to flooding.
Route AB at Wolf Creek was closed due to flooding.
Route NN at Rocky Creek was closed due to flooding.
Route T was closed due to flooding.
Route HH at Carr Creek was closed due to flooding.
Route Z at Elk Creek was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561911, 561912, 561917, 561913, 561916, 561914, 561915, 561918, 561920, 561937, 561919, 561923, 561921, 561922, 561933, 562239, 562225, 561924, 561925, 561952, 562227, 561926, 561927, 561928, 561935, 561934, 561903, 561955, 562235, 561940, 562237, 561938, 562231, 561956, 562238, 561939, 561954, 561929, 561942, 561945, and more.